Healthcare & Clinical
RIPASA Appendicitis Score Calculator (Half-Point 2.0–16.5 Scale)
Calculate the Raja Isteri Pengiran Anak Saleha Appendicitis (RIPASA) score (2.0 to 16.5 points) across demographics, symptom duration, Rovsing/guarding signs, WBC, and negative urinalysis.
Why RIPASA achieves 98% sensitivity where Alvarado misses atypical appendicitis presentations!
Developed at Raja Isteri Pengiran Anak Saleha Hospital by C. F. Chong et al. (Annals of The Royal College of Surgeons of England, 2010), the RIPASA score incorporates half-point weights across 14 standard clinical/lab parameters (plus +1.0 optional foreign-national barrier factor) to overcome Alvarado’s low sensitivity in Asian and Middle Eastern populations: Sex (Male +1.0, Female +0.5), Age (< 40 yr +1.0, >= 40 yr +0.5), RIF pain (+0.5), Pain migration to RIF (+0.5), Anorexia (+1.0), Nausea/vomiting (+1.0), Symptom duration (< 48 h +1.0, > 48 h +0.5), RIF tenderness (+1.0), Guarding (+2.0), Rebound tenderness (+1.0), Rovsing’s sign (+2.0), Fever 37–39 °C (+1.0), Raised WBC (+1.0), and Negative urinalysis excluding UTI/stone (+1.0)!
Four clinical action bands guide emergency surgical decisions: < 5.0 = Unlikely Appendicitis (observe/discharge), 5.0–7.0 = Low Probability (ultrasound + repeat score), 7.5–11.5 = High Probability (surgical review / repeat in 1–2 h; >= 7.5 diagnostic threshold), and >= 12.0 = Definite Appendicitis (surgical intervention)!
| RIPASA Total Score (Half-Point Scale) | Diagnostic Tier | Emergency Surgical Pathway |
|---|---|---|
| < 5.0 points | Unlikely Appendicitis | Observation & Analgesia; Safe Discharge if Improving |
| 5.0 – 7.0 points | Low Probability | Abdominal Ultrasound & Repeat RIPASA in 1–2 Hours |
| 7.5 – 11.5 / >= 12.0 points | High / Definite Appendicitis | Surgical Admission (>=7.5 Cutoff; >=12.0 Appendectomy) |
Total RIPASA Acute Appendicitis Score
Sums demographic points (Male=1/Female=0.5 in B2; Age<40=1/>=40=0.5 in B3), symptom duration (<48h=1/>=48h=0.5 in B4), symptom subscore B5 (0–3.0), exam sign subscore B6 (0–7.0), and lab subscore B7 (0–2.0: WBC + negative UA).
=IF(OR(AND(B2 <> 0.5, B2 <> 1), AND(B3 <> 0.5, B3 <> 1), AND(B4 <> 0.5, B4 <> 1), B5 < 0, B5 > 3, B6 < 0, B6 > 7, B7 < 0, B7 > 2), "Invalid RIPASA Subscores", ROUND(B2 + B3 + B4 + B5 + B6 + B7, 1))RIPASA Surgical Decision Tier (< 5 / 5–7 / 7.5–11.5 / >= 12)
Stratifies total RIPASA score across the four published clinical management bands.
=IF(OR(AND(B2 <> 0.5, B2 <> 1), AND(B3 <> 0.5, B3 <> 1), AND(B4 <> 0.5, B4 <> 1), B5 < 0, B5 > 3, B6 < 0, B6 > 7, B7 < 0, B7 > 2), "Invalid RIPASA Subscores", IF(B2 + B3 + B4 + B5 + B6 + B7 < 5, "Unlikely Appendicitis (<5.0)", IF(B2 + B3 + B4 + B5 + B6 + B7 <= 7, "Low Probability (5.0-7.0 — Ultrasound)", IF(B2 + B3 + B4 + B5 + B6 + B7 < 12, "High Probability (7.5-11.5 — Surgical Review)", "Definite Appendicitis (>=12.0 — Appendectomy)"))))Try the example
Use the original values or change them to test your understanding.